Best time to start methotrexate? - Positive Wellbein...

Positive Wellbeing During Self-Isolation

9,716 members9,825 posts

Best time to start methotrexate?

Whippet_lady profile image
12 Replies

I'm due to start taking methotrexate tablets this week (starting at 7.5mg and increasing every 2 weeks until I get to 25mg). Given some posts I've read about potentially feeling rough for two days after and possibly the day before taking the pills I had planned on starting tomorrow morning when I take the rest of my pills (prednisolone, hydroxychloroquine, omeprazole to counter any gastric effects from prednisolone) but my niece, who's a vet nurse (I get more info from her than doctors!), said I might be better off taking the methotrexate in the evening so I can sleep through any immediate effects and take my other pills as usual in the morning.

Am now wondering whether I should take them this evening (or tomorrow evening - how long do the effects really last?) rather than tomorrow morning? Would have been helpful to have this sort of advice when I was prescribed them.

Grateful for any and all help and suggestions. Thank you.

12 Replies
Agoodenough profile image
Agoodenough

Hi, I haven’t taken methotrexate Personally but my son has Just come off it after being on it for 6 years. I think the general idea is to take it at dinner time in the hope you can sleep through any side affects. Ali 💚

Whippet_lady profile image
Whippet_lady in reply to Agoodenough

Thank you. Glad your son has been able to come off it.

Ask 25 people this question, and you'll get 25 different answers, as we are all different and MTX affects us all differently. I take mine with Breakfast, with all my other tablets. No side effects, but I'm currently on a very low dose. But even on 25mg injections I had very few problems.

Whippet_lady profile image
Whippet_lady in reply to

I'll be taking tablets. I've heard the side effects aren't a problem with injections but, at the moment anyway, that doesn't apply to me. Thanks for replying.

happytulip profile image
happytulip in reply to Whippet_lady

The side effects are dramatically less with injection but they don't completely disappear

I had the tablets for two weeks but was so nauseated that I switched to injections. I had a methotrexate hangover the next day so always took it at night.

The nausea was vastly improved by folic acid once a day, everyday except the day that I took MTX.

Agoodenough profile image
Agoodenough in reply to Whippet_lady

Yes as happytulip says, you must take Folic Acid and drink plenty of water. . My son did get side affects but they do wear off so bear that in mind. Also you may already know that being in the sun can make you feel unwell whilst on MTX that never wore off for my son until he stopped taking them. 💚

Agoodenough profile image
Agoodenough in reply to Whippet_lady

I hope you're feeling okay today? 💚

Whippet_lady profile image
Whippet_lady in reply to Agoodenough

I don't want to jump the gun, and it is only the first week with the lowest dose, but all seems to be going well so far (touch wood etc). I'm SO relieved as the rheumatologist (who still hasn't told me anything much about lupus) spent the whole of my appt when I was diagnosed telling me how bad I would feel for two days after taking methotrexate, no ifs, no buts.

Thanks for thinking of me .

Agoodenough profile image
Agoodenough in reply to Whippet_lady

Great. Fingers crossed it continues 💚

I think I would ask your pharmacist, I find mine more knowledgeable than my doctor 🌹

Whippet_lady profile image
Whippet_lady in reply to

Thanks for replying. Unfortunately that's not an option. I'm supposed to be taking them today or tomorrow. Today's a Bank Holiday so, even if I could get to the pharmacy, they'd be closed. And I'm shielding anyway so can't go out.

I take it after my dinner at night so it is working while I am asleep. Sometimes I get few side effects and sometimes I do. Keep well hydrated for the day after seems to help. Take the folic acid the next morning, that’s what my rheumatologist suggested. I used to wait 24 hours but she said 16 hours is fine. Vitamin B12 daily helps as well. Good luck. When I feel yuk, I tell myself my joints will be happier.

You may also like...